Alert archive / Kansas / Special Weather Statements in 2020
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Jul 17, 2020, 1:21 AM CDT for 4 counties in Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2020, 1:21 AM CDT (06:21 UTC)
- Expired
- Jul 17, 2020, 2:00 AM CDT
- In force
- 39 min
- Issued by
- NWS Dodge City, KS
Counties Finney County, KS, Grant County, KS, Haskell County, KS, Kearny County, KS
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1029 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 1930 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
236 WWUS83 KDDC 170621 SPSDDC Special Weather Statement National Weather Service Dodge City KS 121 AM CDT Fri Jul 17 2020 KSZ061>063-074>077-170700- Gray KS-Finney KS-Stanton KS-Kearny KS-Hamilton KS-Grant KS- Haskell KS- 121 AM CDT Fri Jul 17 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON...KEARNY... FINNEY...GRANT...EASTERN STANTON...NORTHWESTERN GRAY AND HASKELL COUNTIES UNTIL 200 AM CDT/100 AM MDT/... At 121 AM CDT/1221 AM MDT/, Doppler radar was tracking a strong thunderstorm 10 miles southeast of Lakin, moving northeast at 30 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Garden City, Ulysses, Lakin, Holcomb, Johnson City, Sublette, Satanta, Deerfield, Pierceville, Charleston, Ryus, Big Bow, Plymell and Hickok. LAT...LON 3742 10078 3746 10186 3820 10135 3814 10030 TIME...MOT...LOC 0621Z 230DEG 27KT 3782 10113 $$ HOVORKA
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jul 17, 12:12 AM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, Jul 17, 12:12 AM CDT, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1212 AM CDT Fri Jul 17 2020 ...Updated Short Term... .SHORT TERM...(Friday and Saturday) Issued at 1212 AM CDT Fri Jul 17 2020 As the last several runs of NAM/HRRR have been hinting at, a weak shortwave is providing just enough lift to initiate convection across the western zones as of midnight. Have already increased pop grids substantially through sunrise across the western, into the northern counties. Latest HRRR iterations dissipate this activity across the northern zones late tonight. Instability will be sufficient to maintain some robust updrafts, with mesoanalysis indicating MUCAPE in the 2-3000 J/kg range. Shear is virtually nonexistent, but moisture availability is high, providing locally heavy rainfall, lightning and perhaps sub severe-caliber hail at times. Still expecting a transition toward hotter/drier to begin on Friday under strong high pressure aloft (594-595 dm 500 mb heights). Models show strong warming at 850 mb versus Thursday, with net warming near +6C. Coupled with a much more defined SWly downsloping boundary layer flow, afternoon temperatures will respond, with all locations within a few degrees of 100 by 4 pm. The hottest temperatures of 102-105 will be found near the Oklahoma border, nearest the core of the high pressure aloft. 00z NAM progs leeside cyclogenesis near 1000 mb across NE Colorado Friday afternoon, supporting S/SW wind gusts to at least near 30 mph at times. Increased wind/wind gust grids about 3-5 mph across the board, and this mixing will encourage the warmup. Moist soils and green vegetation from recent rainfall may keep temperatures 1-2 degrees below the forecast values in some locales. The heat will build further on Saturday, with compression in the pre-frontal warm sector. 00z NAM progs a 998 mb surface low near Syracuse at 7 pm, with widespread triple digit heat Saturday afternoon. Held back a few degrees from the hottest guidance (again considering recent rainfall and vegetation) but still afternoon temperatures of 103-107 will be common across the south central/SE zones Saturday afternoon. All grids are dry for all zones daylight Friday, through Friday night, and through daylight Saturday. .LONG TERM...(Friday night through Thursday) Issued at 312 PM CDT Thu Jul 16 2020 The atmosphere should still be conditionally unstable on Friday. However as the day goes foreword, a dryline will develop out of the southwest, dropping surface dew points into the 40s in the west, relegating 60s dew points to the easternmost counties. Of the most aggressive recent solutions in terms of convective development , the NMM develops a cluster of storms in the evening, hinting at the area of best boundary layer theta-e convergence. That might be a isolated occurrence in the mid evening as there is not forcing or reason for storms to be sustained. Saturday looks hot and dry and potential breezy. The ECMWF shows a synoptic scale mid level trough dropping southeast over the northern Rockies Sunday as the northern Plains airmass is shifted farther south, setting up a zone of moisture pooling and upslope flow from the mid Mississippi valley into the central High Plains. This will bring the return of chances for convection from Sunday night through early Tuesday, as well as a slight break in the hot temperatures. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1057 PM CDT Thu Jul 16 2020 VFR flight conditions are expected this TAF period for all terminals. A few weak thunderstorms have been noted over the last hour or so over Stanton and Grant counties heading toward GCK and HYS, however confidence is low these storms will impact those terminals. Friday morning winds will increase out of the southwest and later combine with the nocturnal low level jet to produce strong low level shear across all terminals after 04Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 71 101 77 104 / 10 0 10 0 GCK 69 100 72 102 / 40 0 10 10 EHA 68 99 71 101 / 60 10 10 0 LBL 70 103 74 103 / 20 0 10 0 HYS 70 98 74 100 / 20 0 10 0 P28 73 102 77 103 / 10 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Russell AVIATION...Springer
Hazardous weather outlook, Jul 16, 2:35 AM CDT, 22 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 235 AM CDT Thu Jul 16 2020 KSZ030-031-043>046-061>066-074>081-084>090-170745- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 235 AM CDT Thu Jul 16 2020 /135 AM MDT Thu Jul 16 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Isolated thunderstorms are expected this afternoon and evening. Coverage will be limited. Thunderstorms are most likely across the southwest counties, south and west of Dodge City Thursday evening, where some marginally severe wind and hail are possible. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- Hot and dry afternoons are expected Friday and Saturday, with the hottest temperatures expected on Saturday. Scattered thunderstorms are expected to return Sunday and Monday afternoon/evening, but organized severe weather is not expected. Days 2-7 Hazards ---------------- * Friday - Excessive heat: Elevated risk * Saturday - Excessive heat: Elevated risk * Sunday - Lightning: Elevated risk * Monday - Lightning: Elevated risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc Turner
In the hours before
Special weather statement, Jul 16, 11:20 PM CDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Dodge City KS
1120 PM CDT Thu Jul 16 2020
KSZ084-085-170500-
Stevens KS-Morton KS-
1120 PM CDT Thu Jul 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR MORTON AND WESTERN STEVENS
COUNTIES UNTIL MIDNIGHT CDT...
At 1120 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Keyes, or 14 miles southwest of Elkhart, moving
northeast at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Elkhart, Rolla and Wilburton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3734 10204 3736 10203 3708 10150 3699 10161
3699 10204
TIME...MOT...LOC 0420Z 224DEG 25KT 3688 10211
TURNERSpecial weather statement, Jul 16, 11:21 PM CDT, 2 hours before
Special Weather Statement National Weather Service Dodge City KS 1121 PM CDT Thu Jul 16 2020 KSZ062-063-075-076-170500- Finney KS-Kearny KS-Grant KS-Haskell KS- 1121 PM CDT Thu Jul 16 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KEARNY... SOUTHWESTERN FINNEY...NORTHERN GRANT AND NORTHWESTERN HASKELL COUNTIES UNTIL MIDNIGHT CDT... At 1121 PM CDT, Doppler radar was tracking a strong thunderstorm near Ulysses, moving northeast at 35 mph. Nickel size hail will be possible with this storm. Locations impacted include... Ulysses. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3754 10143 3770 10152 3789 10118 3771 10097 TIME...MOT...LOC 0421Z 245DEG 29KT 3768 10134 SPRINGER
Special weather statement, Jul 17, 12:00 AM CDT, 1 hour 21 minutes before
Special Weather Statement National Weather Service Dodge City KS 1200 AM CDT Fri Jul 17 2020 KSZ074-075-084-085-170530- Stanton KS-Stevens KS-Grant KS-Morton KS- 1200 AM CDT Fri Jul 17 2020 ...SIGNIFICANT WEATHER ADVISORY FOR MORTON...SOUTHWESTERN GRANT... SOUTHERN STANTON AND WESTERN STEVENS COUNTIES UNTIL 1230 AM CDT... At 1159 PM CDT, Doppler radar was tracking a strong thunderstorm near Wilburton, moving northeast at 30 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Hugoton, Elkhart, Rolla, Moscow, Richfield, Wilburton, The Saunders Elevator and Feterita. LAT...LON 3699 10204 3749 10204 3736 10113 3699 10150 TIME...MOT...LOC 0459Z 232DEG 25KT 3712 10184 SPRINGER
Special weather statement, Jul 17, 12:25 AM CDT, 56 minutes before
Special Weather Statement National Weather Service Dodge City KS 1225 AM CDT Fri Jul 17 2020 KSZ074>076-084>086-170630- Seward KS-Stanton KS-Stevens KS-Grant KS-Haskell KS-Morton KS- 1225 AM CDT Fri Jul 17 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEWARD... NORTHEASTERN MORTON...GRANT...EASTERN STANTON...STEVENS AND SOUTHWESTERN HASKELL COUNTIES UNTIL 130 AM CDT... At 1225 AM CDT, Doppler radar was tracking a strong thunderstorm near Feterita, moving northeast at 30 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Ulysses, Hugoton, Johnson City, Sublette, Satanta, Moscow, Richfield, Ryus, Cave, Hickok, Big Bow and Feterita. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Dodge City. && LAT...LON 3723 10187 3769 10172 3751 10075 3702 10133 TIME...MOT...LOC 0525Z 228DEG 35KT 3721 10150 HOVORKA
Special weather statement, Jul 17, 12:48 AM CDT, 33 minutes before
Special Weather Statement National Weather Service Dodge City KS 1248 AM CDT Fri Jul 17 2020 KSZ062-063-075>077-170630- Gray KS-Finney KS-Kearny KS-Grant KS-Haskell KS- 1248 AM CDT Fri Jul 17 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KEARNY...WESTERN FINNEY...NORTHEASTERN GRANT...NORTHWESTERN GRAY AND NORTHWESTERN HASKELL COUNTIES UNTIL 130 AM CDT... At 1248 AM CDT, Doppler radar was tracking a strong thunderstorm 8 miles southeast of Lakin, moving northeast at 35 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Garden City, Lakin, Holcomb, Deerfield, Pierceville and Plymell. LAT...LON 3764 10108 3790 10150 3826 10083 3793 10049 TIME...MOT...LOC 0548Z 231DEG 30KT 3784 10116 HOVORKA
Special weather statement, Jul 17, 1:21 AM CDT, 0 minutes before
Special Weather Statement National Weather Service Dodge City KS 121 AM CDT Fri Jul 17 2020 KSZ061>063-074>077-170700- Gray KS-Finney KS-Stanton KS-Kearny KS-Hamilton KS-Grant KS- Haskell KS- 121 AM CDT Fri Jul 17 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON...KEARNY... FINNEY...GRANT...EASTERN STANTON...NORTHWESTERN GRAY AND HASKELL COUNTIES UNTIL 200 AM CDT/100 AM MDT/... At 121 AM CDT/1221 AM MDT/, Doppler radar was tracking a strong thunderstorm 10 miles southeast of Lakin, moving northeast at 30 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Garden City, Ulysses, Lakin, Holcomb, Johnson City, Sublette, Satanta, Deerfield, Pierceville, Charleston, Ryus, Big Bow, Plymell and Hickok. LAT...LON 3742 10078 3746 10186 3820 10135 3814 10030 TIME...MOT...LOC 0621Z 230DEG 27KT 3782 10113 HOVORKA
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 11:20 PM CDT | Special Weather Statement | DDC | Morton | 40 min |
| Jul 16, 11:21 PM CDT | Special Weather Statement | DDC | Grant | 39 min |
| Jul 17, 12:00 AM CDT | Special Weather Statement | DDC | Morton, Stevens | 30 min |
| Jul 17, 12:25 AM CDT | Special Weather Statement | DDC | Grant, Stevens | 65 min |
| Jul 17, 12:48 AM CDT | Special Weather Statement | DDC | Finney, Kearny | 42 min |
| Jul 17, 1:55 AM CDT | Special Weather Statement | DDC | Finney, Gray, Haskell | 50 min |
| Jul 17, 2:34 AM CDT | Special Weather Statement | DDC | Ford, Gray, Hodgeman, Ness | 41 min |
| Jul 17, 3:05 AM CDT | Special Weather Statement | DDC | Edwards, Ford, Hodgeman, Ness | 40 min |
| Jul 17, 3:12 AM CDT | Heat Advisory | DDC | Barber, Clark, Comanche | 17 hr |
| Jul 17, 3:39 AM CDT | Special Weather Statement | DDC | Edwards, Pawnee, Stafford | 51 min |
| Jul 17, 4:36 AM CDT | Special Weather Statement | DDC | Stafford | 24 min |
Nearby
Special Weather Statements in Kansas, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.